Massachusetts, 2019

Tornadoes and Damaging Winds in Massachusetts, July 23, 2019

July 23, 2019 · NWS BOX · 14 events in 2 counties and zones

A deep southerly flow of tropical moisture was in place over southeast MA with precipitable water values in excess of 2 inches on the south coast. A frontal wave along the coast provided strong low level convergence and that combined with upper divergence from the right entrance region of a 110 knot upper level jet to produce very severe weather for Cape Cod.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8.5 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A deep southerly flow of tropical moisture was in place over southeast MA with precipitable water values in excess of 2 inches on the south coast. A frontal wave along the coast provided strong low level convergence and that combined with upper divergence from the right entrance region of a 110 knot upper level jet to produce very severe weather for Cape Cod. Three tornadoes occurred! Prior to these, there had only been three recorded tornadoes since 1950. Outside of the tornado area, damage surveys showed that strong microburst winds caused straight-line damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 23, 8:31 AM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 23, 8:31 AM EST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
931 AM EDT Tue Jul 23 2019

.SYNOPSIS...
Another round of showers and embedded thunderstorms impact the
region this morning into early this afternoon, focused across
Rhode Island and southeast Massachusetts. Lingering showers are
expected tonight into early Wednesday across the southeast New
England coast. Mostly dry, seasonable weather late week into
the weekend, with a return of more substantial heat and humidity
early next week. Potential wash out of the mugginess late next
week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Highlights ...

* Flash Flood Watch into early afternoon across RI/SE MA

930 AM update...

Quite an anomalous pattern for late July with high amplitude
trough across Gt Lakes to TN Valley with tropical moisture
advecting north across SNE with 2 inch PWATs along the south
coast. Frontal wave along the coast providing strong low level
convergence combined with upper divergence from right entrance
region of 110 kt upper jet resulting in area of heavy showers
and embedded t-storms moving ENE from southern CT and LI. This
activity will move across RI and SE MA through midday. Localized
rainfall amounts of 1-2 inches/per hour is possible with
potential for localized flash flooding of urban areas.

Best instability is south of Long Island but can't rule out a
few t-storms, along the immediate south coast and Islands.
Robust low level jet providing strong low level shear so low
risk for a rotating storm, mainly over the south coastal waters
and Islands.

Heavy showers will exit RI and SE MA around midday and the
Cape/Islands early afternoon. However, a few spot showers will
remain possible through the afternoon. Temps in the mid 70s on
the Cape/Islands will drop into the upper 60s this afternoon
after the low moves by and winds shift to N. Brief wind gusts to
20-30 mph are possible over the Cape/Islands this afternoon.
Elsewhere, temps will remain mostly between 65 and 70 degrees
but possibly reach into the lower 70s in the CT valley by late
afternoon if there are any breaks of sun.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
Tonight...

The cold front will be well south of our region tonight. There
will be another wave of low pressure, but this will track
further southeast then this morning/s. So the bulk of the
showers will be confined to the southeast New England coast,
particularly the Cape/Islands. Elsewhere, think dry weather is
on tap for tonight except for a spot shower or two.  Low
temperatures will range from the upper 50s to the middle 60s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
*/ Highlights ...

 - Coastal rains lingering Wednesday
 - Overall dry and seasonable late week into the weekend
 - Build up heat and humidity early next week
 - Potential late week washout of the mugginess

*/ Overview ...

Brief relief, but Summer heat will return. The four-corners monsoon
ridge persisting as the N Pacific pattern oscillates emphasized by
positive WPO / EPO / PNA trends signaling an onshore fast N Pacific
jet squeezed between AK low N of a NE Pacific high. Diagnosing H85
temperatures, return of warmer than average conditions aloft mixing
down to the surface by the end of July. Conveyor belt motions from
the mild Pacific and hot desert SW CONUS, trends coinciding with CPC
6-10 / 8-14 day outlooks. For now, lingering H5 trof deamplifying
through the week. Seasonable, comfortable conditions initially, a
gradual return of heat and humidity while monitoring for upstream
weak wave impulses through the mid-latitude near-flat flow into the
end of July. Some isolated to scattered shower chances but the over-
all pattern looking dry with the absence of more potent mid to upper
level synoptics (like that presently). Break down the details below.

*/ Details ...

Wednesday ...

Coastal rains lingering. Mid-upper trof and accompanying synoptics
slow to lift up against the N Atlantic ridge / Bermuda high. Gradual
deamplification as warmer air / higher heights prevail out ahead of
additional mid-latitude energy through an evolving flattening flow.
Chance to likely PoPs further SE closer to the weak wave low along
the now offshore cold front beneath H3 jet dynamics aloft. Cooler
airmass aloft while drier air entrenching at the surface, lean with
seasonable temperatures around the low 80s, however 2m temperatures
expected to be somewhat dependent on cloud cover. Warmest conditions
look to occur over W areas of the CT River Valley. Light N/W winds
despite the offshore cold front, possibility of sea-breezes along
the coast.

Thursday into the Weekend ...

Dry, seasonable conditions, however can't rule out an isolated spot
shower. Despite drier conditions with low to mid level low thetaE,
favorable lapse rates along with very weak mid level impulses, with
anabatic flow along the high terrain, can't rule out a spot shower.
The better chance Friday and Saturday, Berkshires preferred, however
light winds, can't rule out activity along midday sea-breezes. Low
confidence as there are signals suggesting prevailing subsidence.
Heat and humidity gradually rebounding throughout as we see return S
flow late.

Early next week ...

Heat and humidity continuing. Subsidence ridge prevailing between
upstream synoptics up against tropical energy creeping N. May not be
till the end of the week that we'll wash out the mugginess with a
sweeping cold front. More potent synoptics can only be emphasized if
energy is downsheared out of Canada ahead of re-emerging synoptics
over the Gulf of AK. Low confidence forecast.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tonight/ ... Moderate confidence.

12z update ...

Today ...
Widespread MVFR-IFR with -RA, embedded RA/+RA with possible TSRA,
the greater risk over SE-coastal terminals. With RA/+RA a greater
likelihood of IFR perhaps LIFR. Activity exits from midday into
early afternoon. Accompanying burst of N/NE winds sustained
around 10 to 15 kts with gusts up to 25 kts. Spot showers
towards evening.

Tonight...
Perhaps some partial clearing W, however another batch of -RA is
anticipated around midnight into the early morning hours of
Wednesday. MVFR-IFR lingering especially along and SE of BDL-LWM.
Brief W flow with -RA turning N late.

KBOS Terminal...Moderate confidence in TAF.

KBDL Terminal...Moderate confidence in TAF.

Outlook /Wednesday through Saturday/ ... High confidence.

Tuesday: MVFR/IFR conditions possible. Breezy. Widespread SHRA,
patchy BR.

Tuesday Night: Mainly VFR, with local IFR possible. Slight
chance SHRA.

Wednesday: VFR. Slight chance SHRA.

Wednesday Night through Saturday: VFR.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tonight/...High confidence.

Today...
Northeast wind gusts of 20 to 25 knots expected behind the wave
of low pressure this morning. This will also result in 3 to 6
foot seas building across many open waters and SCA headlines are
in effect for many of our waters. The other issue will be heavy
showers and embedded thunderstorms through early afternoon. A
few of the storms may be strong across our southern waters and a
waterspout can not be ruled out.

Tonight...
NE wind gusts will diminish as pressure gradient weakens. However,
we will need to keep small craft headlines in effect for our
southern waters as a result of lingering seas.

Outlook /Wednesday through Saturday/...High confidence.

Tuesday: Winds less than 25 kt. Seas up to 5 ft. Widespread
rain showers, scattered thunderstorms, patchy fog. Areas of
visibility 1 to 3 nm.

Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers, patchy fog.

Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers.

Wednesday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft.

Thursday: Winds less than 25 kt. Seas locally approaching 5 ft.

Thursday Night through Saturday: Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Flash Flood Watch until 2 PM EDT this afternoon for MAZ017>024.
RI...Flash Flood Watch until 2 PM EDT this afternoon for RIZ001>008.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ231-
     232-250-251.
     Small Craft Advisory until 4 PM EDT this afternoon for ANZ233-
     234.
     Small Craft Advisory until 2 AM EDT Wednesday for ANZ235-237.
     Small Craft Advisory until 2 AM EDT Wednesday for ANZ254.
     Small Craft Advisory until 8 AM EDT Wednesday for ANZ255-256.

&&

SYNOPSIS...Frank/Sipprell
NEAR TERM...KJC
SHORT TERM...Frank
LONG TERM...Sipprell
AVIATION...Frank/Sipprell
MARINE...Frank/Sipprell
Hazardous weather outlook, Jul 23, 4:02 AM EST, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
502 AM EDT Tue Jul 23 2019

MAZ002>004-008>011-026-240915-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Northern Middlesex MA-
502 AM EDT Tue Jul 23 2019

This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts and western Massachusetts.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002>004-MAZ005>007-012>016-240915-
Hartford CT-Tolland CT-Windham CT-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-
502 AM EDT Tue Jul 23 2019

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts and northeastern Massachusetts.

.DAY ONE...Today and tonight.

Through this afternoon there is the risk of locally heavy downpours
which may produce urban and poor drainage flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ017>024-RIZ001>008-240915-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Northwest Providence RI-Southeast Providence RI-
Western Kent RI-Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
Block Island RI-
502 AM EDT Tue Jul 23 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for southeastern Massachusetts,
and Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ230>237-250-251-254>256-240915-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
502 AM EDT Tue Jul 23 2019

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

Showers and scattered thunderstorms continue. There is the threat of
gale force winds. In addition, fog and / or local downpours may cause
visibility of 1 to 3 nm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 23, 8:32 AM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
932 AM EDT Tue Jul 23 2019

MAZ017>021-RIZ001>008-231545-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-
Bristol RI-Washington RI-Newport RI-Block Island RI-
Including the cities of Taunton, Brockton, Plymouth, Fall River,
New Bedford, Mattapoisett, Foster, Smithfield, Providence,
Coventry, West Greenwich, East Greenwich, Warwick, West Warwick,
Bristol, Narragansett, Westerly, Newport, and New Shoreham
932 AM EDT Tue Jul 23 2019

...MODERATE TO HEAVY RAINFALL WILL HAVE THE POTENTIAL TO CAUSE
MINOR FLOODING...

Moderate to heavy rain is moving into Rhode Island and
southeastern Massachusetts this morning which could drop an
additional 1 to 2 inches of rain over a short period of time.
Overflowing poor drainage areas may result in minor flooding.

The radar

The Boston radar (KBOX), 69 km away, was scanning. The volume nearest the first event began at 15:22 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 tornado. Local standard time, as filed.

Thunderstorm Wind, Dukes

When
July 23, 10:25 AM EST
Where
Dukes County, 1.81 mi W of Tisbury
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.449, -70.655

In West Tisbury, two trees were down on Lamberts Cove Road. One tree and wires were down on State Road.

Thunderstorm Wind, Dukes

When
July 23, 10:30 AM EST
Where
Dukes County, 0.68 mi WSW of Oak Bluffs
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
41.446, -70.582

In Vineyard Haven, a tree and wires were reported down on California Avenue and on Hudson Avenue.

Thunderstorm Wind, Barnstable

When
July 23, 10:38 AM EST
Where
Barnstable County, 0.44 mi NE of Popponesset Beach
Measured
50 kt (58 mph) measured gust
Reported by
Amateur Radio
Coordinates
41.574, -70.464

Amateur radio reported a wind gust to 58 mph in the Popponesset section of Mashpee.

Thunderstorm Wind, Barnstable

When
July 23, 10:40 AM EST
Where
Barnstable County, Mashpee
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.650, -70.480

In Mashpee, multiple trees were reported down across the town.

Thunderstorm Wind, Barnstable

When
July 23, 10:48 AM EST
Where
Barnstable County, 0.79 mi N of Hyannis Port
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
41.641, -70.303

A tree was down on wires on Barnstable Road. A large branch was down in front of a hotel on Pitchers Way. Wires were reported down on Scudder Avenue. A tree was down on Ocean Avenue.

Tornado, Barnstable

When
July 23, 10:57 AM EST to 11:07 AM EST
Where
Barnstable County, 0.9 mi ENE of Hyannis Port to 0.52 mi NNE of South Yarmouth
Rating
EF1
Path length
5.52 mi
Path width
250 yd
Property damage
$1.2 million
Reported by
NWS Storm Survey
Coordinates
41.635, -70.284

A waterspout moved onshore just west of Kalmus Beach in Barnstable, MA at 1157 AM EDT (1057 AM EST). Winds gusted to 91 mph at a mesonet observation site at Kalmus. They had shifted from southeast to west-northwest with the passage of the tornado. The tornado continued moving northeastward at about 35 mph. The damage was discontinuous but where the tornado touched down, the damage was quite significant, with winds estimated as high as 110 mph.

The roof of a motel on the south side of Main Street in West Yarmouth was completely peeled off. Additional significant tornado damage occurred just southwest of the Dennis-Yarmouth Regional High School, particularly along Hazelmoor Road from Violet Glen Road to Vine Brook Road. Dozens of large trees were uprooted and a few were snapped off. Another house had a hole in the roof from a fallen tree.

The tornado then lifted. However, severe straight-line wind damage was observed from West Dennis eastward to West Harwich. Numerous large trees were uprooted, consistent with 90 mph gusts or greater.

Amazingly, no injuries were reported with the storm. Cleanup of roads cost approximately $434,000 in Yarmouth. That does not count damage to homes or private claims.

Tornado, Barnstable

When
July 23, 11:00 AM EST to 11:01 AM EST
Where
Barnstable County, 0.42 mi SE of West Yarmouth to 0.62 mi ESE of West Yarmouth
Rating
EF1
Path length
0.25 mi
Path width
50 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
41.646, -70.243

A brief and narrow tornado occurred in West Yarmouth and was on the ground at the very same time as another tornado was moving toward South Yarmouth!

The tornado touched down on Yacht Avenue and Schooner Street in West Yarmouth and traveled east approximately one-quarter mile before lifting on Egg Harbor Road, just after Pine Cone Drive. The path width was approximately 50 yards. Numerous pine trees were snapped near their bases. Tree tops appeared twisted. Residents reported seeing swirling motion. NWS Doppler Radar showed a tornado debris signature with this storm, indicating that some trees and branches were lofted into the air. This tornado was only on the ground for one minute, between noon and 1201 PM EDT (1100 and 1101 AM EST). It lifted as it approached the south end of the Bass River.

Although a brief and very shallow waterspout was observed over the southern part of the Bass River, the damage in West Dennis just to the east of Wrinkle Point was considered to be from strong straight line downburst winds.

Thunderstorm Wind, Barnstable

When
July 23, 11:01 AM EST
Where
Barnstable County, 0.83 mi SSW of Hyannis
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
41.639, -70.287

In Hyannis, a tree was down on Gosnold Street at Old Colony Road.

Thunderstorm Wind, Barnstable

When
July 23, 11:02 AM EST to 11:06 AM EST
Where
Barnstable County, 1.03 mi WNW of West Dennis to 1.01 mi NE of West Dennis
Measured
78 kt (90 mph) estimated gust
Property damage
$2.6 million
Reported by
NWS Storm Survey
Coordinates
41.656, -70.188

A NWS survey team determined that although a weak, shallow waterspout was observed over the southern end of the Bass River, the damage observed in West Dennis was from straight-line microburst winds, estimated at 90+ mph. Media and amateur radio contributed to the following reports, as well. Numerous trees and wires were snapped or downed at Wrinkle Point. Trees and wires were down on Loring Avenue. Wires were down on Corporation Road. Trees, wires, and a utility pole were down on Pleasant Street. Wires were down on a car on Depot Street at Vester Drive. Power lines were down on Old Wharf Road. Trees down on Sunset Drive. There were many others. State Emergency Management reported that the cost to Dennis just for cleaning up the roads was a whopping $860,000. Total estimates were approximately triple that figure, when accounting for individual homeowner and business claims.

Thunderstorm Wind, Barnstable

When
July 23, 11:05 AM EST
Where
Barnstable County, 1.14 mi WSW of Wianno to 0.26 mi NNE of Wianno
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.617, -70.402

In the Osterville section of Barnstable, two small boats were flipped over in West Bay. A tree was down on wires on Scudder Road. Several large trees and many large branches were down on Wianno Avenue. Storm survey determined this wind damage to be straight-line.

Tornado, Barnstable

When
July 23, 11:10 AM EST to 11:15 AM EST
Where
Barnstable County, 0.36 mi N of Harwich to 0.51 mi W of East Harwich
Rating
EF1
Path length
2.77 mi
Path width
250 yd
Property damage
$3.6 million
Reported by
NWS Storm Survey
Coordinates
41.685, -70.079

The same supercell storm that produced the Barnstable-Yarmouth tornado went on to touch down again near the center of Harwich, MA at 1210 PM EDT (1110 AM EST). The initial touchdown was just east of Harwich Elementary School, just south of Parallel Street. It moved northeast through Harwich Center, passing just south of a golf course, and lifted in East Harwich in the Vicinity of Queen Anne Road. At least 150 hardwood trees were either uprooted or snapped. A few homes also had shingles that were ripped off. Wind gusts were estimated as high as 110 mph, which is on the high end of the Enhanced Fujita EF-1 ranking. Harwich spent $1.2 million on cleanup of roads. That figure is estimated to be one-third of the total costs, when individual homeowner claims are taken into account.

The tornado then lifted. However, severe straight-line wind damage was observed in Chatham. Numerous large trees were uprooted, consistent with 90 mph gusts or greater.

Thunderstorm Wind, Barnstable

When
July 23, 11:14 AM EST
Where
Barnstable County, 0.62 mi WSW of West Brewster
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
41.745, -70.110

In Brewster, a large tree was down on Stony Brook Road. A tree and power lines were down on Run Hill Road. Numerous other trees were down throughout the town.

Thunderstorm Wind, Barnstable

When
July 23, 11:15 AM EST to 11:20 AM EST
Where
Barnstable County, 0.52 mi W of Chatham to 0.64 mi ESE of (Chh)chatham Muni Ar
Measured
78 kt (90 mph) estimated gust
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
41.680, -69.960

In Chatham, a NWS survey found numerous large trees uprooted, consistent with 90+ mph microburst straight line winds, which is what remained after the Harwich tornado lifted. Two utility poles were leaning on Morris Island Road with one snapped in half and wires hanging low to the ground. A mesonet site reported a gust to 85 mph at 1115 AM EST (1215 PM EDT). Emergency management cited $426,000 in costs for the town to clean debris from roadways. Total damage estimates are much higher, accounting for individual homeowner and business claims.

Thunderstorm Wind, Barnstable

When
July 23, 11:30 AM EST
Where
Barnstable County, 1.36 mi ENE of South Orleans to 0.86 mi ESE of South Orleans
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
41.761, -69.978

Amateur radio operators reported trees down on Route 28 Southbound. Wires were down on Main Street. A tree was down on wires on Blue Heron Way. A large tree was down on Quanset Road. Wires were down on Karen Lane.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2019Every state in 2019This day in weather historyThe tornado archive for Massachusetts, 2019Warnings in Massachusetts, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846468, 846469, 846470, 846471, 846472, 846326, 846331, 846473, 846484, 846474, 846467, 846475, 846476, 846477.